Oregon, 2010

Hail in Oregon, July 25, 2010

July 25, 2010 · NWS MFR · 1 event in 1 county or zone

Moist monsoonal moisture and a short wave aloft combined for a round of thunderstorm activity over southwest and south central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Moist monsoonal moisture and a short wave aloft combined for a round of thunderstorm activity over southwest and south central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 25, 8:08 AM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 8:08 AM PST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 AM PDT SUN JUL 25 2010

.DISCUSSION...THE FORECAST ISSUED EARLIER THIS MORNING IS
SUPPORTED BY THE 12Z GFS AND 12Z NAM WITH STEERING WINDS ALOFT FOR
THUNDERSTORMS MORE SOUTHWEST THAN DUE SOUTH AND ALSO AN EASTWARD
SHIFT FOR THE REGION OF GREATEST INSTABILITY...WITH THE FOCUS NOW
ON THE CASCADES EASTWARD. THIS IS SUPPORTED BY THE LATEST
SATELLITE IMAGERY WHICH SHOWS SOME BUILDUPS FROM MODOC COUNTY
SOUTHWARD AND ALSO IN THE NORTHERN SACRAMENTO VALLEY...PRETTY MUCH
DUE SOUTH OF MOUNT SHASTA. THE MM5 ALSO GENERATES THE GREATEST
INSTABILITY THIS AFTERNOON AND EVENING OVER MODOC AND LAKE COUNTIES.

THERE WILL BE JUST A COUPLE DEGREES OF COOLING MONDAY AND
THUNDERSTORM COVERAGE ON MONDAY AFTERNOON AND EVENING SHOULD
RESEMBLE THAT FROM TODAY. BUT AN INCREASE IN AVAILABLE MOISTURE
WILL RESULT IN WETTER THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAIN.

&&

.AVIATION...WITH THE EXCEPTION OF THE PORTION OF NORTHERN CURRY
COUNTY THAT IS SOUTH OF CAPE BLANCO...MARINE STRATUS EXTENDS
ALONG THE COAST AND INTO COOS COUNTY. THESE LIFR AND IFR CONDITIONS
WILL PERSIST THROUGH MOST OF THE MORNING. CIGS WILL INCREASE BY
LATE MORNING WITH MOSTLY CLEAR SKIES IN THE AFTERNOON. WINDS WILL
ONCE AGAIN INCREASE IN THE AFTERNOON. ELSEWHERE...VFR CONDITIONS
CONTINUE WITH MODERATE CUMULUS BUILD UPS FROM SISKIYOU AND MODOC
COUNTIES NORTHEASTWARD ACROSS THE CASCADES INTO SOUTH CENTRAL
OREGON THIS AFTERNOON WHICH COULD CAUSE MINOR TURBULENCE OVER THE
HIGHER TERRAIN. WINDS NEAR AND UNDER THE CLOUD BASE OF
THUNDERSTORMS WILL BE GUSTY AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 540 AM PDT SUN JUL 25 2010/

DISCUSSION...CURRENT WATER VAPOR IMAGE SHOWS THE REMNANTS OF AN
ISOLATED STORM THAT BARELY MADE IT INTO SOUTHERN MODOC COUNTY WHICH
HAS FIZZLED OUT. MEANWHILE THE UPPER LOW CENTERED NEAR 34 N AND 130
W WILL SLOWLY MOVE EAST TOWARDS THE CALIFORNIA COAST IN THE NEXT 24
HOURS. MOISTURE WILL BE ON THE INCREASE AHEAD OF THE LOW TODAY ALONG
WITH EMBEDDED SHORTWAVES WHICH WILL TRIGGER ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING.

AT THIS TIME THE HIGHEST MID LEVEL LAPSE RATES WILL BE MAINLY ALONG
AND EAST OF THE CASCADES. IN ADDITION THE 6Z NAM SUGGEST THE HIGHEST
THETA E CONVERGENCE WILL BE MAINLY ALONG AND EAST OF THE CASCADES.
THE NAM ALSO SHOWS MOST OF THE SHORTWAVE ENERGY FOCUSED EAST OF THE
CASCADES. ALSO 700MB WINDS WILL BE SOUTH TO SOUTHWEST. THEREFORE
STORMS THAT DEVELOP OVER THE SISKIYOUS AND CASCADES WILL MOVE
NORTHEAST WHICH WOULD LESSEN THE CHANCE FOR ISOLATED STORMS TO MAKE
IT INTO THE ROGUE VALLEY. MODELS SOUNDINGS EAST OF THE CASCADES
SHOW INCREASING PW VALUES. HOWEVER STORMS THERE COULD BE HIGH BASED
WITH LITTLE RAIN...BUT THE THREAT IS THERE FOR GUSTY WINDS IN AREAS
THAT ARE NEAR OR UNDER ISOLATED TO SCATTERED STORMS.

ALONG WITH THE INCREASING THREAT OF THUNDERSTORMS WILL BE INCREASING
AND BUILDING CLOUDS TODAY. CURRENT GUIDANCE SHOWS TEMPERATURES IN
THE TRIPLE DIGITS. HOWEVER BECAUSE OF THE ANTICIPATED CLOUD COVER
HAVE UNDERCUT GUIDANCE AND WILL KEEP TEMPERATURES IN THE MID 90S.

THE ATMOSPHERE REMAINS UNSTABLE TONIGHT THROUGH MONDAY AS THE
UPPER LOW CONTINUES TO MOVE ALONG THE CALIFORNIA COAST..THEN MOVE
NORTH TOWARDS THE OREGON COAST. MOST OF THE CWA WILL BE IN A
FAVORABLE POSITION FOR CONTINUED THREAT OF ISOLATED TO SCATTERED
THUNDERSTORMS. PW VALUES REMAIN FAIRLY HIGH MONDAY. SO EXPECT MOST
STORMS TO BE WET WITH SOME BRINGING LOCALLY HEAVY RAIN.

THE UPPER LOW WILL WEAKEN TUESDAY...BUT A BAGGY TROF REMAINS OVER
THE CWA FOR MOST OF NEXT WEEK. THE MAIN FOCUS FOR ISOLATED TO
SCATTERED THUNDERSTORMS WILL SHIFT EAST WITH MOST CENTERED ALONG AND
EAST OF THE CASCADES. TEMPERATURES WILL AVERAGE A LITTLE ABOVE
NORMAL.

FIRE WEATHER...NO CHANGE IN THE CURRENT THINKING. MOISTURE AND
INSTABILITY WILL SPREAD NORTHWARD INTO SOUTHERN OREGON AND THE
EAST SIDE. HAVE UPGRADED THE FIRE WEATHER WATCH FOR ZONE 625 TO A
RED FLAG WARNING FOR THIS AFTERNOON. STORMS SHOULD START OUT DRY
BUT COULD MOISTEN UP TONIGHT. THE CURRENT SUITE OF FIRE WEATHER
WATCHES ARE FOR MONDAY BUT WILL NEED TO BE RE-EVALUATED PENDING
RAINFALL POTENTIAL AND WHETHER FUELS WILL HAVE CHANGED CATEGORY IN
THE GACC 7 DAY OUTLOOK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ026>030.
     FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     ORZ026>031.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ031.

CA...RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR CAZ080-081-083>085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     11 PM PDT MONDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT MONDAY
     FOR PZZ376.

DW
Hazardous weather outlook, Jul 25, 9:24 AM PST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1024 AM PDT SUN JUL 25 2010

ORZ625-261200-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

A FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT BEGINNING LATE TONIGHT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

THE FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH
INSUFFICIENT MOISTURE IS IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ621>624-261200-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

A FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT BEGINNING LATE TONIGHT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

THE FIRE WEATHER WATCH FOR SCATTERED THUNDERSTORMS WITH
INSUFFICIENT MOISTURE IS IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ280-281-284-285-261200-
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
1024 AM PDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT THROUGH THE REST OF SUNDAY. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

The radar

The Medford radar (KMAX), 178 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 25, 12:55 PM PST to 1:05 PM PST
Where
Lake County, 1 mi SSW of Silver Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.117, -121.058

Hail 0.88 inches in diameter reported by a spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237457.